Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 96, NWS Columbia, SC

July 2, 20155 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 2, 2015, 3:25 PM EDT for 5 counties in South Carolina. It was in force for 65 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2015, 3:25 PM EDT (19:25 UTC)
Expired
Jul 2, 2015, 4:30 PM EDT
In force
65 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:40 PM EDTTSTM WND DMG8 Sw Whitmire, SCHIGHWAY PATROL REPORTED TREES DOWN ALONG I-26 NEAR MILE MARKER 63.
Jul 2, 3:40 PM EDTTSTM WND DMG4 S Joanna, SCTREE DOWN ON HWY 56 S AND HWY 560
Jul 2, 3:44 PM EDTTSTM WND DMG8 Nw Newberry, SCHIGHWAY PATROL REPORTED TREES DOWN ALONG JALAPA ROAD BETWEEN I-26 AND HIGHWAY 76.
Jul 2, 3:48 PM EDTTSTM WND DMG7 Sse Whitmire, SCHIGHWAY PATROL REPORTED TREES DOWN NEAR THE INTERSECTION OF HIGHWAY 176 AND ROUTE 121.
Jul 2, 4:00 PM EDTTSTM WND DMG9 Nnw Pomaria, SCSC HIGHWAY PATROL REPORTED TREES DOWN NEAR THE INTERSECTION OF MT PLEASANT RD AND RINGER ROAD.
Jul 2, 4:20 PM EDTTSTM WND DMG4 N Irmo, SCPUBLIC REPORTED LARGE BRANCHES DOWN NEAR DUTCH FORK HIGH SCHOOL VIA SOCIAL MEDIA.
Jul 2, 4:21 PM EDTTSTM WND DMGWinnsboro Mills, SCSHERIFF DISPATCH REPORTED TREES DOWN ALONG 9TH STREET IN WINNSBORO MILLS.
Jul 2, 4:27 PM EDTTSTM WND GST 474 Ssw Irmo, SCRICHLAND COUNTY MESONET AT THE LAKE MURRAY DAM REPORTED A WIND GUST OF 47 MPH.
Jul 2, 4:27 PM EDTTSTM WND GST 474 Ssw Irmo, SCRICHLAND COUNTY MESONET AT THE LAKE MURRAY DAM REPORTED A WIND GUST OF 47 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS52 KCAE 021925
SVRCAE
SCC039-063-071-079-081-022030-
/O.NEW.KCAE.SV.W.0096.150702T1925Z-150702T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
325 PM EDT THU JUL 2 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHWESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHEASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 430 PM EDT

* AT 324 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
  CLINTON TO CROSS HILL...AND MOVING EAST TO SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON...IRMO...NEWBERRY...WINNSBORO...WHITMIRE...PROSPERITY...
  CHAPIN...GILBERT...SUMMIT...LITTLE MOUNTAIN...POMARIA...
  SILVERSTREET...PEAK...CHAPPELLS...WINNSBORO MILLS...LAKE MURRAY OF
  RICHLAND AND KINARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
 
IF ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO 
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3449 8157 3445 8154 3449 8149 3449 8146
      3450 8142 3438 8096 3387 8134 3415 8190
      3418 8190 3420 8194 3425 8191 3430 8190
      3437 8178 3444 8173 3446 8169 3453 8164
TIME...MOT...LOC 1924Z 291DEG 40KT 3452 8178 3428 8197 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:51 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 2, 1:51 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
151 PM EDT THU JUL 2 2015

.SYNOPSIS...
AN UPPER LEVEL TROUGH...WEAK SURFACE BOUNDARIES...AND PLENTIFUL
ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE...PROVIDING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS AND NEAR NORMAL TEMPERATURES
THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVERGENCE INTO A WEAK SURFACE TROUGH SHOULD HELP SUPPORT
THUNDERSTORMS. EXPECT GREATER COVERAGE LATE THIS AFTERNOON
ASSOCIATED WITH LIFT AHEAD OF A MID-LEVEL SHORTWAVE TROUGH PLUS
HEATING. THE MODELS ALSO SHOW INCREASING SHEAR AHEAD OF AN H85 JET.
THE NAM IS MOST PRONOUNCED WITH THIS FEATURE WITH H85 WINDS
INCREASING TO 40 KNOTS TONIGHT. THERE IS A POSSIBILITY A BOW ECHO
WILL DEVELOP AHEAD OF THE JET. THE SPC WRF AND HRRR SUGGEST A WELL
ORGANIZED AREA OF STORMS WITH BOW TYPE FEATURES LATE THIS
AFTERNOON AND EVENING. DAMAGING WIND MAY OCCUR. THE H85 JET MAY
HELP MAINTAIN SHOWERS AND THUNDERSTORMS THROUGH MUCH OF TONIGHT
ALTHOUGH THERE IS UNCERTAINTY BECAUSE OF THE STABILIZING EFFECTS
OF PREVIOUS CONVECTION. PRECIPITABLE WATER INCREASING TO JUST OVER
2 INCHES INDICATES EXCESSIVE RAIN IS POSSIBLE.

CLOUDINESS AND MIXING SHOULD HELP HOLD UP TEMPERATURES TONIGHT.
USED THE WARMER TEMPERATURE GUIDANCE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE E CONUS...WITH A
SERIES OF EMBEDDED SHORT WAVES PROGGED TO MOVE THROUGH THE REGION.
WEAK LEE SIDE SURFACE TROUGH WILL REMAIN OVER THE CENTRAL
CAROLINAS FRIDAY. A FRONTAL BOUNDARY TO OUR NORTH APPEARS WILL
SLOWLY SLIP SOUTH TO NEAR OUR NORTHERN FORECAST AREA SAT. MODELS
MAINTAIN PRECIPITABLE WATER VALUES AROUND 1.8 TO 2 INCHES
FRIDAY...AND 1.6 TO 1.8 INCHES SAT/SUN. CHANCE TO GOOD CHANCE POPS
SEEM REASONABLE. MOST CONVECTIVE ACTIVITY WOULD APPEAR TO BE
DIURNALLY FAVORED...THOUGH TIMING OF SHORT WAVES AND PRESENCE OF
SURFACE BOUNDARIES COULD PROVIDE AT LEAST A SLIGHT CHANCE AT OTHER
TIMES.

LATEST VISIBLE SATELLITE IMAGES INDICATES AREA OF SMOKE THAT WAS
OVER OUR REGION YESTERDAY HAS PUSHED WELL EAST OF OUR FORECAST
AREA...MAINLY OFFSHORE THE MID ATLANTIC COAST. SATELLITE...METARS
AND PIREPS DO NOT APPEAR TO INDICATE ANY SIGNIFICANT SMOKE OR HAZE
IMMEDIATELY UPSTREAM...BUT THERE IS A LARGE AREA OVER CENTRAL CANADA
SOUTH INTO THE NORTHERN PLAINS AND UPPER MIDWEST. WITH AN UPPER
TROUGH OVER THE E CONUS...THERE IS SOME CONCERN THAT ADDITIONAL
SMOKE COULD DRIFT INTO OUR REGION. HOWEVER...LATEST MODELS
INDICATE SHORT WAVE ENERGY WILL SHIFT FROM NORTHERN PLAINS SE INTO
THE MIDWEST BY SAT/SUN...WITH TROUGH AXIS STAYING JUST TO OUR N
AND NW WHICH APPEARS TO SHIFT THE UPPER FLOW OVER OUR REGION TO
MORE WSW OR SW. THIS WOULD SUGGEST SMOKE STAYING TO OUR
NORTH...BUT THERE IS UNCERTAINTY ON THAT. BUT FOR NOW...NOT ENOUGH
CONFIDENCE TO INCLUDE HAZE MENTION FOR FRI OR SAT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
BY SUNDAY...MODELS BEGIN TO SHIFT THE MAIN UPPER FLOW TO OUR
NORTH WITH WEAK SOUTHERN STREAM UPPER TROUGHINESS REMAINING OVER
THE SE CONUS/MID ATLANTIC...WITH SOME INDICATIONS THAT AN UPPER
LOW COULD CUT OFF OVER THE CENTRAL APPS/MID ATLANTIC. AT THE
SURFACE...WEAK FRONTAL BOUNDARY APPEARS WILL SLIP SOUTH INTO OUR
FORECAST AREA AND STALL THRU MON...WITH SUFFICIENT ATMOSPHERIC
MOISTURE REMAINING OVER OUR FA. CHANCE TO GOOD CHANCE POPS
CONTINUE TO APPEAR REASONABLE.

SOME INDICATIONS BY MID WEEK THAT THE UPPER FLOW COULD BECOME LESS
AMPLIFIED AND MORE ZONAL THOUGH THE MAIN UPPER FLOW STILL REMAINS TO
OUR NORTH. THIS APPEARS WILL ALLOW THE UPPER TROUGH AXIS TO SHIFT
EAST SOME...WITH EXPECTATIONS OF SURFACE BOUNDARY BECOMING DIFFUSE
AND POSSIBLY OF SOME SLIGHTLY DRIER AIR ENTERING TUE INTO WED.
TOO MUCH UNCERTAINTY THIS FAR OUT FOR THAT KIND OF DAY TO DAY
DETAIL...BUT WILL TWEAK POPS DOWN JUST A TAD FOR TUE/WED...BUT
STILL CHANCE. POSSIBILITIES OF ANOTHER FRONT APPROACHING LATE WED
INTO THU.

GENERALLY ACCEPTED A BLEND OF LATEST HPC AND MOS GUIDANCE THROUGH
THE PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CONVERGENCE INTO A SURFACE TROUGH PLUS UPPER TROUGHING WILL HELP
SUPPORT A CHANCE OF THUNDERSTORMS THROUGH THE TAF PERIOD. EXPECT
GREATEST COVERAGE LATE THIS AFTERNOON AND POSSIBLY THROUGH MUCH OF
TONIGHT ASSOCIATED WITH AN H5 SHORTWAVE TROUGH AND H85 JET.
RADAR TRENDS WITH CONVECTION WELL UPSTREAM AND HRRR TRENDS WOULD
SUGGEST THE MOST LIKELY THUNDERSTORM TIMING LATE THIS AFTERNOON
AND EVENING. AN AREA OF WELL ORGANIZED THUNDERSTORMS MAY DEVELOP
ASSOCIATED WITH THE UPPER-LEVEL SUPPORT AND AHEAD OF THE LOW-
LEVEL JET. DAMAGING WIND WILL BE POSSIBLE WITH THESE STORMS.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW-LEVEL JET MAY
OCCUR DURING MUCH OF TONIGHT ALTHOUGH THERE IS UNCERTAINTY BECAUSE
OF THE STABILIZING EFFECTS OF PREVIOUS CONVECTION.

SHEAR ASSOCIATED WITH THE LOW-LEVEL JET MAY BE CLOSE TO MEETING
THE LLWS CRITERIA LATE TONIGHT.

EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE OF RESTRICTIONS
THROUGH THE PERIOD IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS...
AND PERIODS OF MORNING FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Jul 2, 10:12 AM EDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1012 AM EDT THU JUL 2 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
031415-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1012 AM EDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD POSSIBLY
CONTAIN DAMAGING WIND. EXCESSIVE RAIN IS POSSIBLE IN SHOWERS AND
THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY AND SATURDAY COULD POSSIBLY CONTAIN DAMAGING
WINDS. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 2, 2:43 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT THU JUL 2 2015

SCZ025-026-021915-
SALUDA-EDGEFIELD-
243 PM EDT THU JUL 2 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCCORMICK...CENTRAL
SALUDA AND NORTH CENTRAL EDGEFIELD COUNTIES...

AT 242 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF NINETY SIX
HISTORIC SITE...OR 13 MILES SOUTHEAST OF GREENWOOD...MOVING EAST AT
25 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SALUDA.

LAT...LON 3396 8201 3399 8199 3404 8195 3409 8192
      3410 8189 3413 8188 3414 8166 3387 8168
      3395 8207
TIME...MOT...LOC 1842Z 274DEG 21KT 3403 8200

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:43 PM EDTSpecial Weather StatementCAESaluda32 min
Jul 2, 3:47 PM EDTSpecial Weather StatementCAEAiken, Edgefield, Saluda58 min
Jul 2, 3:52 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, McCormick, Saluda53 min
Jul 2, 3:58 PM EDTSevere Thunderstorm WarningCAEFairfield32 min
Jul 2, 4:12 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster48 min
Jul 2, 4:29 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Fairfield, Kershaw, Lexington, Orangeburg and 1 more61 min
Jul 2, 4:41 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Lexington, Orangeburg64 min
Jul 2, 5:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more63 min
Jul 2, 5:47 PM EDTSpecial Weather StatementCAEBamberg, Barnwell43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.